By allowing ads to appear on this site, you support the local businesses who, in turn, support great journalism.
Treatment available for pseudogout
Placeholder Image

DEAR DR. ROACH: In your recent column on pseudogout, you didn’t discuss treatment. I had it earlier this year, and after a while it went away. It was very painful. Is there any medication to help it? -- D.B.

ANSWER: Pseudogout, like gout, is caused by the deposition of crystals inside a joint. But rather than the uric acid crystals of regular gout, the crystals in pseudogout are made from calcium pyrophosphate (which gives it its other name, calcium pyrophosphate deposition disease, or CPDD). It happens in the knee, but also can affect the wrists, ankles, feet and elbows.

Remedy for an acute attack can involve treatment of the affected joint directly -- removing the crystal-laden joint fluid with a needle and then injecting an anti-inflammatory steroid into the joint. More frequently, however, they are treated conservatively with oral anti-inflammatory medicines like ibuprofen, cold packs on the joint and two to three days of immobilization.  For people with many recurrences of CPDD, I normally recommend colchicine, an extract from autumn crocus, used for centuries to prevent and treat attacks. However, the price of generic colchicine in the U.S. has skyrocketed (about $5 a pill when I checked today) for complex reasons involving the Food and Drug Administration and the manufacturer.  The manufacturer has an assistance program for some eligible patients.

DEAR DR. ROACH: I was prescribed tamoxifen, but after one and a half months, I developed pain in my hip and groin, so bad that I had to use a walker. An X-ray showed only early arthritis. My cancer doctor took me off the tamoxifen, and my pain went from a 10 out of 10 down to a 1 out of 10. But the doctor said I need to be on it so that the cancer doesn’t spread to other areas. The information on tamoxifen said it can cause groin pain, joint pain and many other effects, but isn’t completely effective at stopping cancer. What’s your opinion? -- N.

ANSWER: I assume you have a history of estrogen-receptor-positive breast cancer, since tamoxifen is most commonly used in women with breast cancer. It acts as an anti-estrogen, so it’s most effective in cancers that have estrogen receptors. It helps to prevent the breast cancer from recurring, and it has a powerful effect. About one woman in eight who took tamoxifen for five years had a recurrence prevented, compared with a woman who did not take tamoxifen. That’s a very big benefit.

  However, tamoxifen has risks as well. Your cancer doctor would have told you about the risk of cancer of the uterus (if you have one) and of blood clots. Side effects also can include hot flashes, leg cramps and bladder-control problems. Joint pain, as you have described, also is seen, but I haven’t seen it as severe as you are describing. For most women, the benefits far outweigh the risks.

  However, a doctor takes care of one patient at a time, and for you, it seems the terrible groin and hip pain is pretty clearly a side effect of the tamoxifen. I can’t believe that the benefits outweigh the risks for you. There are other treatments your doctor can use to reduce your risk, such as an aromatase inhibitor.